Funnel Cloud, Campbell
- When
- June 19, 3:40 PM MST
- Where
- Campbell County, 8 mi ESE of Recluse
- Reported by
- Storm Chaser
- Coordinates
- 44.696, -105.559
A brief funnel cloud was reported from a distance. Location was estimated from radar.
A supercell thunderstorm developed over far northern Campbell County and tracked northeast into southeastern Montana. The storm produced large hail near Rockypoint.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over far northern Campbell County and tracked northeast into southeastern Montana. The storm produced large hail near Rockypoint.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 1:19 PM MST, 2 hours 21 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 219 PM MDT Sun Jun 19 2022 .DISCUSSION...(This Evening Through Sunday) Issued at 219 PM MDT Sun Jun 19 2022 Upper ridging has slide eastward, centered over Mississippi River Valley. Upper trough is crossing the Great Basin, with south/southwest flow over the High Plains. A series of waves will cross the CWA late this afternoon into the evening. Forcing will combine with weak instability and marginal shear, but a relatively weak cap. Storms will develop and cross portions of NE WY through much of western SD late this afternoon and through the evening. PWATS are estimated to be 175-200% of normal, so elevated rainfall rates are possible with the stronger storms. Severe weather is generally not expected, with the exception of a few strong wind gusts given the dry and well mixed boundary layer. Over far NW SD, better instability and much better shear will allow for a strong to severe storm or two, but mainly across eastern Montana. Storms will move northeast of the CWA by 06z tonight. A cool front will cross the area late tonight into Monday morning, then a reinforcing front Monday night. The upper trough will cross Montana tomorrow into North Dakota, with the next series of waves cross the CWA. This will bring another round of storms late Monday. A few storms could be strong to severe, with large hail and damaging winds. Generally dry weather is expected through much of the rest of the week. Temps will rise back into the 90s by the end of the week, along with better chances for storms. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1114 AM MDT Sun Jun 19 2022 Isolated to scattered showers and thunderstorms are expected this afternoon into tonight. Local MVFR conditions and gusty/erratic winds are possible near any thunderstorms. MVFR and localized IFR ceilings will move into northeast WY and far northwest SD tonight behind a cold front. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 7 PM CDT this evening for SDZ046-049. WY...None. && DISCUSSION...13 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 239 AM MDT Sun Jun 19 2022 SDZ001-002-012>014-024>032-041>044-047-072>074-WYZ054>058-071- 201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 239 AM MDT Sun Jun 19 2022 /339 AM CDT Sun Jun 19 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include damaging winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk (level 1 of 5) of severe thunderstorms Monday, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-049-201300- Mellette-Tripp- 339 AM CDT Sun Jun 19 2022 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Hot temperatures will continue today with temperatures around 100F. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk (level 1 of 5) of severe thunderstorms Monday, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
346 PM MDT Sun Jun 19 2022
SDZ043-044-192215-
Jackson SD-Bennett SD-
346 PM MDT Sun Jun 19 2022
...A strong thunderstorm will impact portions of south central
Jackson and northwestern Bennett Counties through 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Allen, or 9 miles northwest of Martin, moving north at
45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hisle and Snake Butte around 355 PM MDT.
Eagle Nest Butte around 405 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4318 10178 4323 10201 4359 10187 4352 10155
TIME...MOT...LOC 2145Z 199DEG 39KT 4329 10184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
403 PM MDT Sun Jun 19 2022
WYZ054-055-192230-
Northern Campbell WY-Southern Campbell WY-
403 PM MDT Sun Jun 19 2022
...Strong thunderstorms will impact portions of northern Campbell
County through 430 PM MDT...
At 402 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southwest of Spotted Horse to 6 miles
southeast of Echeta to 4 miles southeast of Gillette. Movement was
north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spotted Horse.
This includes Interstate 90 in Wyoming between Mile Markers 118 and
136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4453 10600 4478 10602 4482 10600 4470 10557
4449 10520 4412 10539 4433 10578 4441 10602
TIME...MOT...LOC 2202Z 200DEG 42KT 4449 10608 4438 10575 4422 10545
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
413 PM MDT Sun Jun 19 2022
SDZ043-046-192245-
Jackson SD-Mellette SD-
413 PM MDT Sun Jun 19 2022
...Strong thunderstorms will impact portions of west central Mellette
and central Jackson Counties through 445 PM MDT/545 PM CDT/...
At 413 PM MDT/513 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of Potato
Creek to 6 miles west of Black Pipe. Movement was northeast at 40
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Corn Creek around 525 PM CDT.
This includes Interstate 90 in South Dakota between Mile Markers 140
and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4386 10172 4373 10102 4346 10131 4359 10191
TIME...MOT...LOC 2213Z 210DEG 34KT 4361 10187 4351 10132
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
06/19/2022 M54 MPH JACKSON SD MESONET
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
428 PM MDT Sun Jun 19 2022
WYZ054-192300-
Northern Campbell WY-
428 PM MDT Sun Jun 19 2022
...A strong thunderstorm will impact portions of north central
Campbell County through 500 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Recluse, or 28 miles northwest of Gillette, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Recluse around 435 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4452 10573 4461 10585 4493 10568 4478 10531
TIME...MOT...LOC 2227Z 206DEG 34KT 4465 10572
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
06/19/2022 M56 MPH JACKSON SD MESONET
&&
JCThe Rapid City radar (KUDX), 226 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
A brief funnel cloud was reported from a distance. Location was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024958, 1024961.